EMERGENCY(918)-299-4900

“Can’t I just give him a baby aspirin?”

Post by Dr. Corynn Johnson

20150615_143213“Will an ibuprofen make her feel better?”

This is one of the most common questions I field every night as an emergency doctor. People often call the ER concerned about their pet, and ask, “Isn’t there something at home I can give my dog?”

In most cases, there’s not. Human NSAIDs (or nonsteroidal anti-inflammatory drugs) can be extremely dangerous for dogs and cats despite the fact that we often give them safely to our two-legged children. Even in small doses, over-the-counter pain killers like ibuprofen, naproxen, aspirin, and acetaminophen can cause serious health concerns if given to our pets.

 

Side Effects of Human NSAIDs in Dogs and Cats

The most common symptoms caused by human NSAIDs in dogs include vomiting, diarrhea, and intestinal bleeding. We may see these signs if a pet received a fairly low dose (i.e. 1 or 2 tablets), though many critters have severe reactions from a single pill. Pet body size is an important factor in relation to dose. While you may not see symptoms from a small amount in a Saint Bernard, that same allotment in a Chihuahua could be fatal.

Animals sometimes ingest very high doses in one sitting by accident. The tablets tend to be covered in a sweet coating, and many a Labrador puppy has eaten an entire bottle found in his owner’s purse. We often see kidney damage as a result. In minor cases, pets can recover with hospitalization and IV fluids, but some animals may have long-term consequences if the kidneys are badly injured. In extremely high overdoses of human NSAIDs, we may also see seizures and brain damage occur.

Additionally, cats are exquisitely sensitive to acetaminophen (i.e. Tylenol). Even a tiny dose can lead to a problem called methemoglobinemia which renders red blood cells unable to carry oxygen. A cat can essentially suffocate from lack of oxygen in this condition. Cats can also experience the same side effects as dogs from other human NSAIDs.

 

What if I already gave it?

If it happened recently (i.e. within 6 hours), you should take your pet to a veterinarian immediately so she can induce vomiting. This will help to remove any remaining pills from your pet’s stomach and minimize the side effects. However, these drugs are absorbed very quickly, so depending on the amount ingested, your vet may recommend hospitalization, IV fluids, and other supportive care.

If it’s been greater than 6 hours, your pet still needs to see a vet right away, but vomiting is unlikely to be helpful. Other things the doctor may prescribe include activated charcoal to absorb the NSAIDs from the gut, stomach-coating medications, and acid-reducing drugs.

 

What can I use instead?

There are a number of veterinary NSAIDs available that are designed for dogs and safe when prescribed by your vet. Rimadyl is very common, but others include Deramaxx, Previcox, and Metacam. For cats, Onsior is the only product currently on the market that you can give at home.

Additionally, there are multiple non-NSAID pain killers that work well in pets. These include tramadol, gabapentin, amantadine, and a variety of opioids. If your pet experiences side effects with veterinary NSAIDs, these medications are good options.

Remember to puppy-proof your medicine cabinets to minimize the chances of accidental NSAID ingestion (human or veterinary). And remember to never give a medication to your pet, no matter how safe it seems, without first consulting your veterinarian!

Best,

Dr. Corynn Johnson

Instagram